W. L. GORE & ASSOCIATES, INC. GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
GKFR2025 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Adhesion(s) (1695); Seroma (2069); Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
08/12/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® synecor® intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® synecor® intraperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incisional hernia repair on (b)(6) 2018 whereby a gore® synecor® intraperitoneal biomaterial was implanted.The complaint alleges that on (b)(6) 2019, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: recurrence, removal of mesh, adhesions, seroma, bilateral component separation.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: on 8/07/18: (b)(6), md.Radiology-ultrasound abdomen/pelvis.Indication: right lower quadrant pain x 2 days.Concern for appendicitis.Comparison: ct abdomen pelvis on (b)(6) 2015.Impression: appendix not visualized.This is a nondiagnostic study for acute appendicitis.If there is continued concern for acute appendicitis, a ct may be obtained for further evaluation.On (b)(6) 2018: (b)(6), md.Radiology: ct abdomen/pelvis with contrast.Indication: right lower quadrant pain x 2days.Concern for appendicitis.Unable to visualize on ultrasound.Comparison: ct abdomen pelvis on (b)(6) 2015.Findings: there is a 2.5 x 2.2 x 1.3 cm fat-containing supraumbilical hernia.There is a 1.4 x 1.2 x 0.7 cm supraumbilical hernia, inferior to the previously mentioned larger one.There is also a tiny fat-containing umbilical hernia.There is mild stranding about the subcutaneous soft tissue at the level of the umbilical hernia with mild skin thickening at the umbilicus.There is also skin thickening of the lower anterior abdominal wall.Impression: no evidence of acute appendicitis.Multiple small supraumbilical and umbilical fat-containing hernia is as described above.There is some skin thickening about the umbilicus with surrounding stranding within the subcutaneous fat.Correlate clinically for possible cellulitis or possible incarcerating of fat containing hernia.Mild colonic diverticulosis without diverticulitis.On (b)(6) 2018: (b)(6), md.Procedure report.Procedure: upper gi endoscopy.Indication: epigastric abdominal pain.Complications: no immediate complications.Estimated blood loss: none.Impression: normal upper third of esophagus, middle third of esophagus and lower third of esophagus.Bilious gastric fluid.Normal gastroesophageal junction, cardia, gastric fundus, gastric body, incisura, antrum, preplyoric, region of the stomach and pylorus.Normal ampulla, duodenal bulb, first portion of the duodenum and second portion of the duodenum.No specimens collected.Implant procedure: 1.Robotic incisional hernia repair with mesh.2.Robotic bilateral component separation.3.Posterior bridging mesh placement.4.Tap block.Implant: gore® synecor intraperitoneal biomaterial [gkfr2025/15625634] implant date: on (b)(6) 2018 (hospitalization unknown).On (b)(6) 2018: (b)(6), do.Operative report.Assistant: (b)(6), md.Preoperative diagnosis: incisional hernia.Postoperative diagnosis: incisional hernia.Anesthesia: general endotracheal.Estimated blood loss: 20 ml.Iv fluids: 1 l.Specimen: none.Drains: none.Findings: 1.18 x 9 cm swiss-cheese-like defect converting the anterior abdominal wall.2.A bridge posterior mesh placement, mesh size 22 x 10 cm.3.Bilateral component separation.4.No complications noted at the termination of the procedure.Indication: this is a young female who has multiple abdominal operations in the past who presented with symptomatic midline pain.She underwent ct scan showed swiss-cheese-like defect.In the office, we discussed risks, benefits, and alternatives of the surgery for his problem and she is interested in surgical treatment.Procedure: ¿after informed consent was obtained, the patient was placed on the or table in supine standard manner.General endotracheal anesthesia was administered.Scds were placed on bilateral lower extremities.Chloraprep of the abdomen was performed.A sterile surgical field was created.A surgical timeout was then done.Infiltration of local anesthetic was done in the left upper quadrant.A 2 cm open hasson technique was used to enter the abdomen.A balloon tip trocar was inserted.Pneumoperitoneum was established.Upon entrance into the abdomen, we noted a swiss-cheese-like midline defect that was approximately 18 x 19 cm.Two additional ports were placed in the left and right upper quadrant.The robotic system from da vinci was docked to the patient.At this point, it was clear that a preperitoneal mesh placement would be difficult so we decided to open the posterior rectus fascia covering both rectus muscles.The plane was developed lateral to both of these incisions and bilateral posterior component separation was performed.This dissection was carried from 2 cm above the incision al hernia site, 2 cm above the pubis.Once these flaps were mobilized enough laterally, it was clear that the anterior rectus fascia could be closed with ease.This was closed with a #1 stratafix barbed suture in a running fashion.Once the midline defect was closed, we turned out attention back to the posterior components.It was clear that there was too much tension to have a posterior midline closure, so we chose to close the bottom one-third of this posterior fascial incision, placed mesh in this pocket, and the suture the mesh to the remaining fascial bridge.Initially, two 3-0 vicryl sutures were used to suture the mesh in place.We then started by using a #1 stratafix barbed suture to close the posterior one-third of the midline.We then turned out attention to the right side where we took this midline closure sutures form the posterior rectus fascia to the mesh to the anterior fascia and ran this around in a circumferential fashion.In that way, there would be no intrafacial herniations.At the completion of the procedure, hemostasis was obtained.The trocar sites were all removed under direct visualization and the balloon tip trocar site was closed with 0 vicryl in a figure-of-eight fashion.The patient was awakened, stable, and sent to pacu after all instruments and needle counts were correct.¿ on (b)(6) 2018: (b)(6) center.Implant sticker.Implant: gore® synecor biomaterial.Ref: gkfr2025.Bm: 15625634.Expiration: 2019-10-24.The records confirm a gore® synecor intraperitoneal biomaterial (gkfr2025/15625634) was implanted during the procedure.Relevant medical information: on (b)(6) 2018: (b)(6), md.Radiology: ct abdomen/pelvis with contrast.Indication: recent hernia repair zestoretic, diffuse pain since yesterday with nausea.Comparison: ct abdomen pelvis on (b)(6) 2018.Impression: there is a fluid collection underlying the rectus muscle measuring approximately 1.4 x 5.2 x 7.3 cm.This may represent postoperative seroma/hematoma status post hernia repair.Abscess cannot be excluded.This is surrounding fat stranding.Moderate amount of fluid in the distal small bowel and a moderate amount of fluid in the colon extending from the cecum to the distal transverse colon.Correlate with symptoms for diarrhea.No small bowel or large bowel thickening.Appendix is fluid-filled measuring 6 mm in diameter which is upper limits of normal/borderline dilated.No periappendiceal inflammatory changes.The fluid in the appendix is likely secondary to fluid in the colon and not likely to represent acute appendicitis.Correlate with clinical exam.This is mild skin overlying the anterior abdomen.Correlate for cellulitis.On (b)(6) 2018: (b)(6), md.Radiology: ct abdomen/pelvis with contrast.Comparison: ct abdomen pelvis on (b)(6) 2018.Indication: abdominal pain.Question abscess.Per emr, recent hernia surgery on (b)(6) 2018.Findings: redemonstration of fluid collection with minimal peripheral enhancement immediately underlying the abdominal rectus muscles in the midline of the abdomen measuring approximately 1.6 x 6.4 x 6.0 cm (ap x tv x cc).This is best visualized on axial image 128/209.This previously measured 2.2 x 6.6 x 6.1 cm by my measurement at a similar level.There is a small fat containing supraumbilical hernia without inflammatory changes.Impression: relatively unchanged, if not minimally decreased in size, fluid collection underlying the abdominal rectus musculature which may reflect a postoperative seroma/hematoma.Evolving abscess cannot be excluded in the correct clinical setting.On (b)(6) 2018: (b)(6), md.Radiology: ct abdomen/pelvis with contrast.Indication: left abdominal pain, nausea for 2 days.Status post ventral hernia repair one month ago.Comparison: abdominal ct imaging on (b)(6) 018.Findings: there is inflammatory stranding and collections of hypodense material in the area of the hernia repair surgical bed, which may represent postsurgical seroma, but the exam would be limited in evaluating for infection.No gas in the fluid is seen.Axial image 128/203.Anterior to the mesh the fluid measured 4.5 x 1.5 cm and previously was 5.2 x 1.6 cm.Axial image 133/203.A small amount of fluid near the posterior aspect of the mesh measuring 1.9 x 1.4 cm and is simple fluid.This fluid is difficult to see previously.No stranding adjacent to it or gas within it is seen.Axial image 103/203.A small supraumbilical fat hernia is seen with the neck measuring approximately 1.4 cm.Impression: inflammation and collections in the area of the hernia repair surgical bed, which may represent complex postsurgical seroma.Infection cannot be entirely excluded.Correlate clinically.One fluid area is minimally decreased compared to previously.Another at the posterior aspect of the mesh measuring 1.9 x 1.3 cm is difficult to see previously but no stranding or gas in this area is seen.No evidence of bowel obstruction.Normal appendix.On (b)(6) 2018: (b)(6), md.Radiology: ultrasounds abdomen-limited.Indication: left-sided abdominal pain near the area of a ventral hernia repair 2 months ago.Prior salpingo-hysterectomy oophorectomy.Evaluate left periumbilical region with history of hernia repair.Comparison: ct abdomen and pelvis on (b)(6) 2018.Impression: normal left kidney.No soft tissue abnormalities in the area of interest.On (b)(6) 2018: (b)(6), md.Radiology- ultrasounds pelvic ob-comp + transvag.Indication: left-sided abdominal pain near the area of a ventral hernia repair 2 months ago.Prior salpingo-hysterectomy oophorectomy.Evaluate left periumbilical region with history of hernia repair.Comparison: ct abdomen and pelvis on (b)(6) 2018.Impression: normal left kidney.No soft tissue abnormalities in the area of interest.On (b)(6) 2018: (b)(6), md.Radiology- ct abdomen/pelvis with contrast.Indication: over read requested by general surgery.Evaluate questionable gastric outlet obstruction.Patient with 5 days of nausea and abdominal pain.Comparison: ct abdomen pelvis on (b)(6) 2018.Findings: mild of the lower anterior abdominal wall, corresponding to prior ventral hernia repair with mesh.Mild stranding of the adjacent infraumbilical subcutaneous fat.Interval resolution of previously seen rectus muscle fluid collection.There is a small fat-containing supraumbilical hernia.Impression: no evidence of obstruction, acute abdomen, or acute inflammation.On (b)(6) 2018: (b)(6), md.Procedure report.Procedure: upper gi endoscopy.Indication: periumbilical abdominal pain, abnormal ct of the gi tract, suspected gastroparesis, nausea.Complications: no immediate complications.Estimated blood loss: estimated blood loss was minimal.Impression: normal esophagus.A nissen fundoplication was found.The wrap appears intact.Normal stomach.Normal examined duodenum, biopsied.No remnant food visualized.No outlet obstruction.On (b)(6) 2019: (b)(6), md.Radiology- ct abdomen/pelvis with contrast.Indication: periumbilical abdominal pain.History of multiple hernia repairs.Comparison: ct abdomen pelvis on (b)(6) 2018.Findings: fat-containing ventral hernia measuring 2 cm superior to the umbilicus, unchanged compared to prior.Impression: fat-containing ventral hernia superior to the umbilicus and small fat-containing umbilical hernia without significant surrounding fat stranding, similar to prior.Correlate with physical exam.Interval resolution of the fluid collection subjacent to the prior hernia repair site centered about the umbilicus.Status post cholecystectomy.On (b)(6) 2019: (b)(6), md.Operative report.Assistant: dr.(b)(6).Preoperative diagnosis: recurrent incisional hernia.Postoperative diagnosis: recurrent incisional hernia.Operation: 1.Robotic incisional hernia repair with mesh.2.Bilateral component separation.3.Bilateral transversus abdominal block.Anesthesia: general endotracheal.Estimated blood loss: as per anesthesia.Fluids: as per anesthesia.Specimen: none.Findings: 1.Midline defect in a supraumbilical location extending to the xiphoid after previously repaired midline hernia.2.Midline repair with bilateral component separation after displacement of a bard soft mesh approximately 20 x 15 to cover the defect in the midline.4.Bilateral transverse abdominis blocks under direct vision without any problem or difficulty.Indication: the patient is a woman who has had a pain, tenderness associated with incisional hernia repair done by laparoscopic approach.She has had discussions regarding the risks, benefits, and outcomes associated with surgical treatment.She is interested in proceeding ahead with surgical treatment.Procedure: ¿after informed consent was obtained, patient was placed on the operating room table in a standard supine manner.A general endotracheal anesthesia was administered.Sequential compression devices were placed on the legs.Chloraprep of the abdomen was then performed.A surgical timeout was then done.A sterile surgical field was created.Infiltration was done in the left mid abdomen.The skin was opened sharply as was the anterior rectus sheath.Blunt dissection was carried out in the retrorectus plane.At this point, additional ports were placed in a retrorectus position along the anterior axillary line.Three ports were placed in the anterior line and the robotic system from da vinci was then docked.Sequential dissection and entry across the midline was then done in the subxiphoid position.The midline was entered and retrorectus plane was entered on the contralateral side.Further dissection was carried out down to the midline.There were areas of the hernia which were then dissected free from surrounding tissue.The complete area and previous mesh were then dissected off in the anterior abdominal wall and then down to the semilunar line.Midline defect in the supraumbilical location were noted to be 5 to 6 cm in size and midline was then reapproximated using #1 stratafix in a continuous fashion.Posterior defects in the peritoneum were closed using 2-0 stratafix monocryl style without difficulty.At this point, a 20 x 15 mesh was then placed from the subxiphoid position to the previously placed mesh in the suprapubic location.The mesh covering retrorectus position and onto the trocars.This mesh was unrolled and positioned in the place and was then left there.Abdomen was desufflated.All trocar sites greater than 10 mm were closed using 0 vicryl in a figure-of-eight fashion.Skin was brought into reapproximation using 4-0 monocryl and dermabond prior to this the transversus abdominis plane blocks were done under direct vision with good effect.Note that 30 ml of 0.2% ropivacaine was injected in both right and left transverse abdominal plane without complications.Patient was then awakened, extubated, and taken to pacu in good condition after all sponge and instrument counts were noted to be correct.¿ on (b)(6) 2019: (b)(6) center.Implant sticker.Implant: bard soft mesh.On (b)(6) 2020: (b)(6), md.Radiology- ct abdomen/pelvis with contrast.Indication: 31 female with history of multiple abdominal surgeries and small bowel obstruction, pain with marked periumbilical abdominal pain.Comparison: ct abdomen and pelvis dated on (b)(6) 2019.Impression: no acute intra-abdominal or pelvis findings.On (b)(6) 2020: (b)(6), md.Radiology- ct abdomen/pelvis with contrast.Indication: periumbilical and right lower quadrant tenderness with positive rovsing sign.Positive obturator sign.Comparison: ct abdomen/pelvis on (b)(6) 2020.No evidence of acute intra-abdominal abnormality.Normal appendix.Status post cholecystectomy, associated with mild intrahepatic and extra hepatic biliary duct dilation, unchanged.Normal liver.Explant procedure: [not indicated].Explant date: [not indicated].A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore® synecor intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® synecor intraperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® synecor® intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® synecor® intraperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statem.
Additional Manufacturer Narrative
This claim was withdrawn, and the alleged product complaint is no longer being pursued at this time.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.No further investigation is required at this time.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected, and ¿withdrawn.¿ previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® synecor intraperitoneal biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, pain, exposure (extrusion), bowel obstruction and recurrence.As with any surgical procedure, there are always risks of complications for surgical repair of hernias, with or without mesh, these may include but are not limited to, infection, inflammation, adhesion, fistula formation, seroma formation, perforation, wound dehiscence, wound complications, pain, bowel obstruction, ileus, revision/resurgery, device contraction, fever, hernia recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.